Hyperkinesias in a prepubertal boy with autistic disorder treated with haloperidol and valproic acid

James R. Brasić, Jacqueline Y. Barnett

Research output: Contribution to journalArticle

Abstract

A 7-yr.-old Bangladeshi boy with autistic disorder, unspecified mental retardation, asthma, pica, and generalized tonic seizures, presented for hyperactivity, aggression, and disruptive behaviors. He had a history of an elevated blood lead level. He was being treated with haloperidol and valproic acid. He was assessed in an unstimulated state for the occurrence of adventitious movements. He exhibited hand flapping, jumping, running, and spinning as well as other motor and phonic stereotypies typical of autistic disorder. Although the presence of subjective distress and a sensation of inner restlessness could not be ascertained given his cognitive impairments, the objective picture of constant leg movement and inability to sit still was consistent with akathisia. The hyperkinesias may be due to autistic disorder, multiple comorbid conditions, and medications. Further studies with large populations of medicated and unmedicated children with autistic disorder are needed to characterize further the associated movement disorders which may result from neurological disorders and pharmacological treatments.

Original languageEnglish (US)
Pages (from-to)163-170
Number of pages8
JournalPsychological reports
Volume80
Issue number1
DOIs
StatePublished - Feb 1997
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Psychology(all)

Cite this